Format

Send to

Choose Destination
See comment in PubMed Commons below
Dig Dis Sci. 2003 Mar;48(3):488-97.

Effect of altering gastric emptying on postprandial plasma glucose concentrations following a physiologic meal in type-II diabetic patients.

Author information

1
Gastroenterology Section, Department of Internal Medicine, Temple University School of Medicine, Philadelphia, Pennsylvania 19140, USA.

Abstract

The purpose of this study was to determine the effects of altering gastric emptying on postprandial plasma glucose concentration after a physiologic meal in patients with type II diabetes mellitus (T II DM). Nine T II DM patients underwent a double-blind, randomized, three-way crossover study, receiving erythromycin 200 mg, morphine 8 mg, or normal saline (placebo) intravenously prior to ingestion of a radiolabeled, dual-isotope, solid-liquid meal. Gastric emptying of solids and liquids and serial plasma glucose, glucagon, and serum insulin concentrations were measured at baseline and for 5 hr after meal ingestion. Erythromycin accelerated and morphine delayed solid- and liquid-phase gastric emptying compared to placebo (P < 0.05). During the first hour, the postprandial plasma glucose concentrations were higher after erythromycin (P < 0.05) and lower after morphine (P < 0.05) compared to placebo. The peak postprandial plasma glucose concentration was higher after erythromycin (P = 0.05) and lower after morphine (P < 0.05) compared to placebo. In conclusion, pharmacologic acceleration of gastric emptying resulted in higher postprandial glucose concentrations, while delaying gastric emptying resulted in lower postprandial glucose concentrations after a physiologic meal in T II DM. These results suggest that administration of opiate analgesics or prokinetic agents to diabetic patients may alter glucose control. Modifying gastric emptying may be helpful in achieving glucose control in T II DM.

PMID:
12757160
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center